MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTXSFT0104
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/30/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the embolization coil was kinked and had offset coil winds concentrated on its proximal end.The embolization coil was knotted on its distal end.The pusher assembly had some minor bends along its length.Conclusions: evaluation of the returned smart coils revealed embolization coil damage on their proximal end.The embolization coils were able to be advanced out of their introducer sheaths.The embolization coil damage likely contributed to resistance experienced when advancing and retracting the coils.This damage may have been a result of forcefully cycling the coil against resistance within the sheath.The root cause of the resistance experienced could not be determined.Further evaluation revealed minor bends and a knot on the distal end of the second evaluated smart coil.These damages were likely incidental to the reported failure and may have occurred during packaging for return to penumbra.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2018-01060.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat a dural arteriovenous fistula using penumbra smart coils (smart coils).During the procedure, the physician deployed and detached 18 smart coils in the target vessel using a non-penumbra microcatheter.While attempting to advance a new smart coil into the microcatheter, the smart coil would not advance past the friction lock; therefore, it was removed.It was reported that the same issue occurred with another smart coil.The procedure was completed using other coils and the same microcatheter.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7550040
Report Number3005168196-2018-01061
Device Sequence Number1698572
Product Code HCG
UDI-Device Identifier00814548015507
UDI-Public00814548015507
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 04/30/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date06/29/2022
Device Catalogue Number400SMTXSFT0104
Device Lot NumberF77972
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/03/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/30/2018
Initial Report FDA Received Date05/29/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age43 YR